Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2016, 6:08 PM CDT for 6 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 6:08 PM CDT (23:08 UTC)
- Expired
- May 26, 2016, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chester County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
099
WUUS54 KMEG 262308
SVRMEG
TNC023-069-071-077-109-113-270000-
/O.NEW.KMEG.SV.W.0098.160526T2308Z-160527T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
CHESTER COUNTY IN WEST TENNESSEE...
NORTHWESTERN HARDIN COUNTY IN WEST TENNESSEE...
NORTHERN MCNAIRY COUNTY IN WEST TENNESSEE...
SOUTHERN MADISON COUNTY IN WEST TENNESSEE...
SOUTHERN HENDERSON COUNTY IN WEST TENNESSEE...
* UNTIL 700 PM CDT
* AT 608 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CHICKASAW STATE PARK TO NEAR SARDIS...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSON...HENDERSON...CHICKASAW STATE FOREST...CHICKASAW STATE
PARK...ADAMSVILLE...SARDIS...SILERTON...MASSEYVILLE...MORRIS
CHAPEL...MIFFLIN...REAGAN...JACKS CREEK...ROBERTSON...MCNAIRY...
SCOTTS HILL...BETHEL SPRINGS...TOONE...HORNSBY...SALTILLO AND
FINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3521 8888 3554 8904 3560 8832 3549 8824
3542 8825 3540 8821 3538 8820 3539 8817
3529 8809
TIME...MOT...LOC 2308Z 297DEG 17KT 3546 8880 3544 8835
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
756
WWUS54 KMEG 262354
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT THU MAY 26 2016
TNC023-069-071-077-109-113-270003-
/O.EXP.KMEG.SV.W.0098.000000T0000Z-160527T0000Z/
HARDEMAN TN-CHESTER TN-HARDIN TN-MCNAIRY TN-MADISON TN-HENDERSON TN-
654 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDEMAN...
CHESTER...NORTHWESTERN HARDIN...NORTHERN MCNAIRY...SOUTHERN MADISON
AND SOUTHERN HENDERSON COUNTIES WILL EXPIRE AT 700 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN AND FLASH FLOODING IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3521 8888 3554 8904 3560 8832 3549 8824
3542 8825 3540 8821 3538 8820 3539 8817
3529 8809
TIME...MOT...LOC 2352Z 297DEG 17KT 3546 8880 3544 8835
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:10 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 26, 3:10 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Memphis TN 310 PM CDT THU MAY 26 2016 .DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile trends this afternoon indicate the development of a Mesoscale Convective System across southeast Missouri along last nights convective activity across southwest/east central Missouri. Another MCS is located across eastern Texas. At the surface, a warm front is located over portions of the central Plains and into western Missouri with a cold front over the Texas/Oklahoma panhandle and a dryline extending south into west Texas. Further east, a ridge of high pressure is centered over the southeast United States. Deep low level moisture is being advected up into the lower Mississippi Valley in between these two features with surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures across the Mid-South are in the 80s to around 90 degrees. Strong/Severe thunderstorm potential remains the predominant challenge in this afternoon's forecast issuance. Short term model/convective trends suggest shower and thunderstorm coverage should increase across the forecast area into this evening as a convective outflow boundary from activity over western Kentucky moves south. At this time, think the best coverage will occur north of I-40 and along and west of the Mississippi River. Surface based CAPE values approaching 3000 J/kg, steep 700-500 mb layer mid-level lapse rates, and overall weak shear suggest pulse type thunderstorms with perhaps some quasi-organization. Damaging winds will be the primary severe thunderstorm threat with perhaps a secondary threat of large hail. Localized flash flooding from heavy rainfall is also possible. Models indicate additional shortwaves embedded within southwest flow aloft will move across the Lower Mississippi Valley into the weekend. This is expected to result in the development of additional isolated/scattered showers and thunderstorms with the best coverage over north/northeast Arkansas and the Missouri Bootheel with overall coverage diminishing somewhat towards the end of the weekend. Long term models indicate showers and thunderstorm chances will continue into next week as an upper level ridge will remain over the southeast United States and another front approaches from the Middle Mississippi Valley and Southern Plains. CJC && .AVIATION... 18Z TAF cycle Decided to leave out any mention of precip at TUP. Confidence is low on the development of convection at MEM...MKL...and JBR. So far today...guidance has overdone convection across the MidSouth...and from the look of sky conditions, radar and satellite data...that shouldn't change quickly. Tonight...as a midlevel shortwave approaches...TS and SHRA will become more likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z. Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z. Winds will remain southerly...10-15kt today...diminishing overnight then restrengthening tomorrow. 30 && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 26, 3:15 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT THU MAY 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 315 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 26, 3:30 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL UNION CITY 36.42N 89.05W
05/26/2016 E0.88 INCH OBION TN TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN UNION CITY ALONG WITH 30 MPH
WINDS.
&&
AJCLocal storm report, May 26, 5:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD SHARON 36.23N 88.82W
05/26/2016 WEAKLEY TN PUBLIC
WATER RUSHING ACROSS ROAD.
&&
AJCLocal storm report, May 26, 5:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ALAMO 35.78N 89.12W
05/26/2016 CROCKETT TN PUBLIC
A LARGE TREE IS DOWN.
&&
AJCLocal storm report, May 26, 5:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST WEST MEMPHIS 35.15N 90.18W
05/26/2016 M59 MPH CRITTENDEN AR ASOS
WEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST.
&&
AJCLocal storm report, May 26, 5:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 N JACKSON 35.66N 88.83W
05/26/2016 E0.75 INCH MADISON TN PUBLIC
PENNY SIZE HAIL IN NORTH JACKSON.
&&
AJCLocal storm report, May 26, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BEECH BLUFF 35.60N 88.63W
05/26/2016 E0.50 INCH MADISON TN PUBLIC
DIME SIZE HAIL IN BEECH BLUFF.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:58 PM CDT | Flash Flood Warning | MEG | Benton, Henry, Lake, Obion, Weakley | 4 hr |
| May 26, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 38 min |
| May 26, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 50 min |
| May 26, 6:42 PM CDT | Flash Flood Warning | MEG | Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.